Vitamin B6 is involved in numerous metabolic processes in the body. A deficiency can therefore have serious consequences. To prevent this, people must consume vitamin B6 – as well as almost all other vitamins – with food.
Some people also take dietary supplements to ensure an adequate supply of vitamin B6 – and may therefore risk an overdose. Here you can find out when the intake of vitamin B6 is considered too high and what symptoms can then occur.
Vitamin B6 overdose: When does it happen?
Like any other vitamin, the body only needs vitamin B6 in small amounts. The exact need depends, among other things, on age and gender. This is how much vitamin B6 in milligrams (mg) experts recommend as a daily intake:
- aged 0 to less than 4 months: 0.1 mg
- aged 4 to less than 12 months: 0.3 mg
- for 1 to under 4 year olds: 0.6 mg
- for 4 to under 7 year olds: 0.7 mg
- for 7 to under 10 year olds: 1.0 mg
- for 10 to under 13 year olds: 1.2 mg
- for 13 to under 15 year olds: 1.5 mg for boys and 1.4 mg for girls
- from 15 years: 1.6 mg for boys/men or 1.4 mg for girls/women
- for pregnant women: 1.5 mg in the 1st trimester or 1.8 mg in the 2nd and 3rd trimesters
- for breastfeeding women: 1.6 mg
Anyone who consumes less vitamin B6 than recommended will not immediately develop deficiency symptoms. Under certain circumstances, however, the risk of this is increased – especially if the need for vitamin B6 increases (such as during pregnancy , if you eat too little or consume a lot of alcohol). The same applies: Anyone who consumes more than the recommended amount of vitamin B6 does not need to fear symptoms of an overdose.
However, caution is advised if the intake of vitamin B6 is permanently too high: such an overdose can be harmful. The European Food Safety Authority (EFSA) has determined when this can be expected. According to this, no long-term health impairments are to be expected in otherwise healthy people as long as the daily intake does not permanently exceed the following values:
- 25 mg in adults, pregnant and breastfeeding women
- 5 to 20 mg in children and adolescents (depending on weight)
The daily requirement for vitamin B6 can usually be easily covered through your diet – at least with a balanced, mixed diet. Nevertheless, some people in Germany remain below the recommended intake of vitamin B6. An overdose through diet alone is very unlikely.
The situation is completely different with dietary supplements: their vitamin B6 content is often too high, meaning an overdose can quickly occur. This is particularly true for products from the Internet that are advertised for athletes: some of these contain tens of times the recommended maximum daily dose.
The Federal Institute for Risk Assessment (BfR) therefore recommends that adults and young people aged 15 and over take a maximum of 3.5 milligrams of vitamin B6 per day via dietary supplements in order to avoid an overdose.
Vitamin B6 overdose: What are the typical symptoms?
Acutely, a vitamin B6 overdose does not appear to be dangerous. In other words: If someone exceeds the recommended intake once or for a short period of time – for example through nutritional supplements or fortified foods – this will probably not result in any damage to their health.
However, in long-term overdose, vitamin B6 can cause symptoms related to nerve damage. Possible signs of such neuropathy include:
- Unpleasant tingling, pain and numbness in the hands and feet
- Reduced sense of position, which means those affected cannot correctly perceive the position of their arms and legs
- impaired tactile and temperature sensitivity
- Muscle weakness
- Difficulty walking
- disturbed reflexes
- increased sensitivity to sunlight
- Skin changes
If a woman takes an overdose of vitamin B6 while breastfeeding, she also risks having her milk production inhibited. In addition, in very high doses, the vitamin can cause certain medications (such as the Parkinson’s drug levodopa) to become less effective.
Vitamin B6: Why does the body actually need it?
Vitamins play an important role in metabolism. Unlike carbohydrates, fat and protein (protein), they do not provide energy, but rather fulfill their own functions – including vitamin B6. Why the body needs a vitamin becomes apparent when there is too little of it.
Vitamin B6 is involved in numerous metabolic processes in the body. These include carbohydrate and fat metabolism. The vitamin also influences protein digestion, nerve functions, certain hormonal activities and the immune system. A deficiency of vitamin B6 can cause many different symptoms, for example:
- Inflammation of the skin and in the mouth
- sleep disorders
- Irritability, confusion
- increased susceptibility to infections
- Diarrhea, vomiting
- Painful sensations in the hands and feet
- (in babies) seizures
However, such deficiency symptoms are very rare in healthy people. Anyone who eats a balanced diet usually gets enough vitamin B6. This applies even when there is increased need (such as during pregnancy). Nevertheless, even healthy people often turn to fortified foods or dietary supplements to increase their vitamin B6 intake. They don’t seem to be aware of the risk of overdose.
A deficiency in vitamin B6 that requires treatment practically only occurs in cases of malnutrition – for example as a result of chronic digestive disorders, alcohol addiction or insufficient food intake. Then nutritional supplement products can be useful to ensure an adequate supply of vitamin B6. But why risk an overdose if there is no deficiency?According to current knowledge, increasing the intake of vitamin B6 by taking appropriate preparations does not have any health benefit. Healthy people can therefore generally safely avoid such dietary supplements.